H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Pembrolizumab-Induced Cold Agglutinin Disease

Osman Atiq, Saad O. Atiq, Zainab O. Atiq, Vijay Patel, Mohammad O. Atiq, Omar T. Atiq

(Department of Internal Medicine, Unity Health, Searcy, AR, USA)

Am J Case Rep 2020; 21:e924283

DOI: 10.12659/AJCR.924283


BACKGROUND: The introduction of immunotherapy in the management of metastatic lung cancer appears to be changing their natural history. Most patients tolerate immunotherapy without any significant adverse events. Nevertheless, a significant number of patients still experience adverse effects. Autoimmune hemolytic anemia has been described as mostly related to warm autoantibodies. The following case report describes cold agglutinin disease with hemolysis secondary to Pembrolizumab therapy for the treatment of metastatic lung cancer.
CASE REPORT: A 58-year-old woman noted a left neck mass 4 months prior to her presentation. A biopsy confirmed the presence of metastatic adenocarcinoma, consistent with primary lung cancer. Further evaluation revealed the tumor to be PDL-1-positive. She was started on Pembrolizumab, Pemetrexed, and carboplatin chemotherapy regimen. Her CBC was within normal limits when she started therapy, but within 4 weeks hemoglobin dropped to 4.3 g/dL. Further evaluation showed high cryoglobulin levels and a high cold agglutinin titer. Complement C3 DAT was positive. A peripheral smear showed clumps of red cells and the serum IgM was elevated. The diagnosis of CAD was made. She was then started on Rituximab. Imaging showed a significant response, with decreased disease burden.
CONCLUSIONS: Our case shows a unique presentation of CAD, initially presumed to be myelosuppression secondary to chemotherapy. Instead, a peripheral smear revealed Pembrolizumab to be the cause of cold agglutinin disease. Due to the relatively unknown association between these 2 entities, patient care was delayed. Finally, after initiation of Rituximab therapy, the patient’s CBC began to recover.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree